Cancer Treatment and Nausea
Cancer Treatment and Nausea: What You Can Do
What causes nausea in cancer patients?
Chemotherapy is the number one cause of nausea in cancer patients. The drugs used to destroy cancer cells are also toxic to healthy cells in the digestive tract. Chemo also causes chemicals to be released in the digestive tract that eventually stimulate the portion of the brain that controls vomiting and nausea.
Other causes of nausea during cancer treatment include radiation therapy and other medications. Sometimes the cancer itself will make the patient nauseated, particularly if it's a cancer of the digestive system. Cancer-related fatigue is another cause of nausea.
In addition, constipation -- a common side effect of cancer treatment -- can contribute to nausea by slowing down digestion so that the food moves sluggishly through the body. Patients can help reduce constipation by taking in ample dietary fiber and using laxatives if necessary.